MAUDE Adverse Event Report: AOMORI OLYMPUS CO., LTD. SINGLE USE ELECTROSURGICAL KNIFE

AOMORI OLYMPUS CO., LTD. SINGLE USE ELECTROSURGICAL KNIFE
Model Number KD-620LR
Medical Device Problem Codes Break (1069); Detachment of Device or Device Component (2907)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 09/18/2023
Type of Reportable Event Serious Injury
Event or Problem Description
The olympus employee reported on behalf of the customer that during therapeutic endoscopic submucosal dissection procedure the single use electrosurgical knife fell into the patient's antrum and it was retrieved with a pair of forceps by the doctor.The procedure was completed with a similar equipment.No patient injury reported.The device was inspected before use.
 
Additional Manufacturer Narrative
The returned device was inspected by the engineer and found that the cutting wire at the tip was burnt black and fused.The investigation is ongoing.A supplemental report will be submitted upon completion of the investigation.
 
Additional Manufacturer Narrative
This report is being supplemented to provide additional information based on the legal manufacturer's final investigation.A review of the device history record found no deviations that could have caused or contributed to the reported issue.It has been over 2 years since the subject device was manufactured.Based on the results of the investigation, the root cause could not be determined.However, the reported event (distal portion detached/broke off) was likely caused by the following: during tissue incision, an electrical discharge might have occurred due to one of the following factors.The setting of the electrosurgical unit was in coagulation mode when the device was used for the procedure.The activation time was too long.An electrical discharge occurred, and the part of the cutting wire became hot instantly.As a result, the strength of the cutting knife decreased.Also, the cutting wire was scorched.During tissue incision, a load was applied to the cutting knife which reduced the strength.This likely caused the cutting knife to break and fall off.The event can be detected/prevented by following the instructions for use (ifu) which state: ¿when the electrosurgical unit is used in the coagulation mode, deformation or break of the cutting knife could occur, for example when the high-frequency output is set too high or the length of the contact between the cutting knife and tissue is too short.Moreover, if the cutting knife is withdrawn into the outer sheath immediately after the high-frequency output, the cutting knife may be deformed inside the outer sheath and become unable to protrude from it.During treatment, always ensure that the slider slides on the handle smoothly and that the electrosurgical knife observed in the endoscopic image is normal.Should deformation or break of the cutting knife be detected during use or the cutting knife cannot be protruded from the outer sheath, immediately shut off the power supply, discontinue the procedure, pull the slider, and withdraw the endoscope from the patient with the cutting knife retreated in the outer sheath.Do not continue using an abnormal electrosurgical knife to prevent perforation or bleeding.If the cutting knife is detached, be sure to collect it using grasping forceps.¿ ¿do not insert the instrument into the endoscope if the cutting knife is not completely retracted into the outer sheath.The distal end of the insertion portion may extend from the distal end of the endoscope abruptly.This could cause patient injury, such as perforation, bleeding, or mucous membrane damage.It may also damage the endoscope and/or instrument.¿ ¿be sure to check the output power of the electrosurgical unit before use.If the unit is used without the proper output setting, perforation, bleeding, or mucous membrane damage may result.¿ ¿aspirate fluids such as mucus that adhere to the cutting knife, outer sheath, and body cavity tissues.Patient injuries such as perforation, bleeding, mucous membrane damage and thermal injury of tissue could result if output is activated when in contact with these adhering fluids.When current is discharged while the cutting knife is being separated from the mucosa under wet situation, it may lead to melting or elongation of the hook extremity, making it impossible to extrude the cutting knife from the outer sheath.¿ ¿always operate the electrosurgical unit at the minimum output level and for the minimum time necessary to successfully complete the procedures.Excessive output level and time may result in patient injury, such as perforation, bleeding, or mucous membrane damage.Application of high-voltage waveforms for extended periods increase the likelihood that it may lead to melting or elongation of the hook extremity, making it impossible to extrude the cutting knife from the outer sheath.When a high-voltage waveform must be used, minimize the duration of current application.Electrosurgical unit: voltage intensities of various waveforms soft coagulation < cut / pulse cut < forced coagulation¿ ¿be careful not to use excessive force when removing tissue attached to the cutting knife.When the distal end is subjected to excessive force, for example, when scraping with excessive force the cutting knife portion by tweezers, etc.Or when extending and retracting the cutting knife abruptly and continuously, it may break the cutting knife.¿ olympus will continue to monitor field performance for this device.

Brand Name
SINGLE USE ELECTROSURGICAL KNIFE
Common Device Name
SINGLE USE ELECTROSURGICAL KNIFE
Manufacturer (Section D)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori 036-0 357
JA  036-0357
Manufacturer (Section G)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori
Manufacturer Contact
todd brill
800 west park drive
westborough, MA 01581
5082077661
MDR Report Key17945368
Report Number9614641-2023-01542
Device Sequence Number12629517
Product Code KNS
UDI-Device Identifier04953170453946
UDI-Public04953170453946
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
K092309
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other,Foreign,User Facility,Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 10/27/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberKD-620LR
Device Lot Number18K03
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/22/2023
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer Not provided
Supplement Date Received by Manufacturer10/24/2023
Initial Report FDA Received Date10/16/2023
Supplement Report FDA Received Date10/27/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured08/02/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
GI-260J (UNKNOWN MANUFACTURER)
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown